Fentanyl overdoses on the rise in Dawson Creek

RCMP in Dawson Creek are sounding the alarm on an opiate drug they say has led to a rising number of overdoses in the area.

Police say they’ve been called out to three drug overdoses in the last three days, and a total of five over the last two weeks.

Police say people have been purchasing and taking what they believe to be oxycodone, however, the drug is actually is the much more powerful drug known as Fentanyl.

Police say oxycodone abuse is on the rise in the Peace, but that dealers are increasingly using Fentanyl as a cheaper substitute.

“With street drugs you never know what you’re getting,” said Cpl. Dave Tyreman.

“In this case, you think you’re getting oxycodone and you’re actually getting Fentanyl and it can kill you.”

Fentanyl is a powerful synthetic opiate similar to morphine and heroin, but is up to 80 to 100 times more potent. It’s typically used by hospitals in extremely small amounts to treat patients with severe pain.

In 2013, there were three overdoses involving Fentanyl reported to the local Fort St. John RCMP. In 2014, that number jumped to nine overdoses – four of which were fatal.